Alert archive / California / Special Weather Statements in 2014

Special Weather Statement, NWS Sacramento, CA

March 29, 2014Butte County, California

NWS Sacramento, CA issued this special weather statement at Mar 29, 2014, 9:21 PM PDT for Butte County, California. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2014, 9:21 PM PDT (04:21 UTC)
Expired
Mar 29, 2014, 10:15 PM PDT
In force
54 min
Issued by
NWS Sacramento, CA

County Butte County, CA

The radar

The Beale AFB radar (KBBX), 35 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 10:05 PM PDTHAIL 0.251 Ene Chico, CAHAIL 0.25 TO 0.50 INCHES IN SIZE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 4.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2014-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2014-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WWUS86 KSTO 300421
SPSSTO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
921 PM PDT SAT MAR 29 2014

CAZ016-300515-
CENTRAL SACRAMENTO VALLEY CA-
921 PM PDT SAT MAR 29 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA

UNTIL 1015 PM PDT

AT 918 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
VERY STRONG THUNDERSTORM NEAR CHICO..MOVING SOUTHEAST AT 5 TO 15 MPH.

TORRENTIAL RAIN CAUSING PONDING OF WATER ON ROADWAYS...HAIL UP TO 
ONE-HALF INCH IN DIAMETER...STRONG GUSTY WINDS...AND A FEW DANGEROUS 
LIGHTNING STRIKES ARE EXPECTED WITH THIS STORM AS IT AFFECTS THE 
CHICO AREA. 

LOCATIONS IMPACTED INCLUDE...
   CHICO...

LAT...LON 3984 12177 3979 12173 3974 12171 3970 12176
      3976 12189 3982 12185
TIME...MOT...LOC 0420Z 293DEG 5KT 3977 12182

$$
JHM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this special weather statement went out at Mar 29, 2:56 PM PDT, 6 hours 25 minutes earlier.

Area forecast discussion, Mar 29, 2:56 PM PDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
256 PM PDT Sat Mar 29 2014

.Synopsis...
Rain and mountain snow over Interior Northern California today
with a threat of thunderstorms through this evening. Showers
decreasing overnight with a slight chance of showers for Sunday.
A colder and wetter storm impacts the area Monday and Tuesday with
another system possible towards the end of the week.

&&

.Discussion...
Rain and snow continues to spread through the region. The main
band will gradually move southward late this afternoon and this
evening. The area of heavier snow in the Mountains will also shift
south this evening. Colder air will filter in this evening to
lower snow levels to near 4500 feet along the western slopes.
Further north snow levels have lowered to around 3500 feet over
Western Plumas county. We may be able to drop the winter storm
warning later this evening for Western Plumas County and Lassen
Park area.

Slight chance of thunderstorms are expected to continue through
the evening. The greatest threat area looks to start around the
central part of the valley early in the afternoon but then migrate
towards the east side and foothills by late afternoon. The best
instability this evening is mainly north of us-50 along the east
side of the valley/foothills. Thunderstorms could keep going till
late in the evening for that area. The one negative is the amount
of cloud cover currently over the region. We would need to see
some clearing which may start to happen this evening over the
northern valley areas.

As the trough axis moves through overnight the activity will die
down. Models are indicating the possibility of showers on Sunday
lingering ahead of the next system...mainly for the afternoon hours.
The next system looks a lot more unstable than this current one
with much better wind shear and instability. If the front can pick
up the pace a little more it could be a very active afternoon and
evening. Given the current timing of the system have added
thunderstorms in the forecast for Monday evening. Showers with a
threat of thunderstorms will continue on Tuesday as the center of
the low moves over the central valley. Snow levels will be very
low with this system. 2500 feet in the north to 3500 feet in the
south. A couple of feet of light snow may accumulate over the
higher elevations.

.Extended Discussion (Wednesday through Saturday)

Unsettled weather may continue into mid to late next week but could
shift farther north with low confidence in the forecast. Trough
shifts to the east with shortwave ridging over the area on
Wednesday. Although the ECMWF brings in another disturbance along
the back side so left a slight chance of showers over the higher
terrain on Wednesday. Another trough swings through Thursday into
Friday. The ECMWF is stronger and farther south with this system
than the GFS so confidence for precipitation in the valley and
around and south of I-80 corridor is low. Upper level ridge may
nudge into Northern California from the Eastern Pacific on
Saturday decreasing the threat of precipitation but left lingering
showers over the North for now. Snow levels may be around 4000 to
5500 feet with this system.  A warming trend is expected for the
later part of the week. High temperatures in the upper 50s to mid
60s in the valley and 30s and 40s in the mountains on Wednesday
and Thursday and rising to the mid 60s to low 70s in the valley
and 40s and 50s in the mountains on Saturday which is closer to
normal for this time of year.

&&

.Aviation...

Pacific frontal system is currently moving through Northern
California. General VFR/MVFR with local IFR conditions are
prevalent across the Valley, with IFR/LIFR conditions over the
mountains. Showers with isolated TSRA will continue across the
region through this evening, with improving conditions after 06z.
Generally south winds up to 15 kt across the Valley will continue
through this evening then diminish. Over the mountains, southwest
wind gusts up to 40 kt will continue through this evening. Snow
levels around 5500 ft will lower to 4000 ft tonight.

Dang

&&

.STO Watches/Warnings/Advisories...
winter storm warning until 5 am pdt sunday above 5500 feet in
the west slope northern sierra nevada...western plumas
county/lassen park.

&&
Hazardous weather outlook, Mar 29, 7:00 AM PDT, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT SAT MAR 29 2014

CAZ013>019-063-064-066>069-301400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A PACIFIC FRONT MOVING THROUGH THE AREA WILL BRING RAIN AND MOUNTAIN
SNOW TO INTERIOR NORTHERN CALIFORNIA THROUGH TONIGHT. HEAVY SNOW
WILL OCCUR OVER THE SIERRA NEVADA...DECREASING SUNDAY MORNING.

ISOLATED THUNDERSTORMS IN THE CENTRAL VALLEY THROUGH EVENING. SOME
MAY PRODUCE SMALL HAIL.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A SECOND STORM IS
FORECAST TO BRING ADDITIONAL RAIN AND SNOW MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE AT
WEATHER.GOV/SACRAMENTO

INTERACT WITH US VIA SOCIAL MEDIA AT
FACEBOOK.COM/NWS.SACRAMENTO
TWITTER.COM/NWSSACRAMENTO

In the hours before

Special weather statement, Mar 29, 5:05 PM PDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
505 PM PDT SAT MAR 29 2014

CAZ015-300045-
NORTHERN SACRAMENTO VALLEY CA-
505 PM PDT SAT MAR 29 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA

UNTIL 545 PM PDT

AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST SOUTH OF HENLEYVILLE..MOVING EASTSOUTHEAST
AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   CORNING AND POSSIBLY RICHFIELD...
   THE STORM IS WEST OF INTERSTATE 5 AND MAY BEGIN TO AFFECT THE
   INTERSTATE BETWEEN 515 PM AND 530 PM.

LAT...LON 4002 12214 3980 12208 3980 12238 3992 12245
TIME...MOT...LOC 0002Z 275DEG 13KT 3990 12231

JHM
Local storm report, Mar 29, 5:47 PM PDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
547 PM PDT SAT MAR 29 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     FUNNEL CLOUD     4 N BLACK BUTTE LAKE    39.87N 122.33W
03/29/2014                   TEHAMA             CA   NWS EMPLOYEE

            MULTIPLE FUNNEL CLOUDS HAVE BEEN OBSERVED
            BEGINNING AROUND 5:24PM

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Special weather statement, Mar 29, 6:31 PM PDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
631 PM PDT SAT MAR 29 2014

CAZ015-066-300215-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-NORTHERN SACRAMENTO VALLEY
CA-
631 PM PDT SAT MAR 29 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA

UNTIL 715 PM PDT

AT 629 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF DAIRYVILLE..MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   PAYNES CREEK...

LAT...LON 4039 12190 4020 12188 4021 12212 4033 12214
TIME...MOT...LOC 0131Z 264DEG 11KT 4027 12207

TGD
Local storm report, Mar 29, 7:28 PM PDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
728 PM PDT SAT MAR 29 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FUNNEL CLOUD     6 E BLACK BUTTE DAM     39.81N 122.23W
03/29/2014                   TEHAMA             CA   NWS EMPLOYEE

            STRONG FUNNEL CLOUD WAS REPORTED WITH
            ROTATING THUNDERSTORM A FEW MILES NORTH OF
            ORLAND, JUST WEST OF I-5.

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Mar 29, 8:26 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
826 PM PDT SAT MAR 29 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TORNADO          5 NNW NORD              39.84N 121.99W
03/29/2014                   BUTTE              CA   PUBLIC

            TRAINED SPOTTER REPORTED A POSSIBLE TORNADO
            TOUCHDOWN WITH INCREASED WIND, LOCATED WEST
            OF GRAND PRAIRIE ROAD AND HIGHWAY 99.
            TORNADO. DURATION 1 MINUTE. TORNADO DURATION
            1 MINUTE

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Special weather statement, Mar 29, 9:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
921 PM PDT SAT MAR 29 2014

CAZ016-300515-
CENTRAL SACRAMENTO VALLEY CA-
921 PM PDT SAT MAR 29 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA

UNTIL 1015 PM PDT

AT 918 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
VERY STRONG THUNDERSTORM NEAR CHICO..MOVING SOUTHEAST AT 5 TO 15 MPH.

TORRENTIAL RAIN CAUSING PONDING OF WATER ON ROADWAYS...HAIL UP TO
ONE-HALF INCH IN DIAMETER...STRONG GUSTY WINDS...AND A FEW DANGEROUS
LIGHTNING STRIKES ARE EXPECTED WITH THIS STORM AS IT AFFECTS THE
CHICO AREA.

LOCATIONS IMPACTED INCLUDE...
   CHICO...

LAT...LON 3984 12177 3979 12173 3974 12171 3970 12176
      3976 12189 3982 12185
TIME...MOT...LOC 0420Z 293DEG 5KT 3977 12182

JHM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 5:05 PM PDTSpecial Weather StatementSTOTehama40 min
Mar 29, 5:25 PM PDTTornado WarningSTOGlenn, Tehama35 min
Mar 29, 6:01 PM PDTTornado WarningSTOGlenn, Tehama29 min
Mar 29, 6:31 PM PDTSpecial Weather StatementSTOTehama44 min
Mar 29, 7:45 PM PDTTornado WarningSTOButte, Glenn, Tehama45 min
Mar 29, 8:33 PM PDTTornado WarningSTOButte, Tehama42 min
Mar 30, 3:40 AM PDTWinter Storm WatchSTO10 hr
Mar 30, 1:22 PM PDTWinter Storm WarningSTO38 hr
Mar 30, 1:22 PM PDTWinter Weather AdvisorySTO38 hr

Nearby

Special Weather Statements in California, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.